Iowa, 2020

Damaging Wind in Iowa, May 24, 2020

May 24, 2020 · NWS OAX · 1 event in 1 county or zone

A thunderstorm watch was issued at 11:58 PM that covered most of northeast Nebraska. A cold front moving across Nebraska initiated storms in central Nebraska that moved through eastern Nebraska and western Iowa producing widespread damage with the highest reported winds at 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A thunderstorm watch was issued at 11:58 PM that covered most of northeast Nebraska. A cold front moving across Nebraska initiated storms in central Nebraska that moved through eastern Nebraska and western Iowa producing widespread damage with the highest reported winds at 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 2:51 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 24, 2:51 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
351 AM CDT Sun May 24 2020

.DISCUSSION...
Issued at 345 AM CDT Sun May 24 2020

Main forecast concerns are thunderstorms, chance of severe storms
and potential for rain amounts high enough to cause flooding. Will
issue a Flash Flood Watch for 4 pm today until Noon Monday for
southern parts of the area.

MCS continues to move east with development on southern end. Added
some counties to Severe Watch until 6 am. Storms should die out
toward mid morning as low level jet continues to veer and will
weaken later. That leaves a probable lull in strong convection
for late morning and early afternoon. Storms could again fire up
in the area mid to late afternoon. Any outflow boundaries may
enhance storms. 0-1 km MLCAPE values from the RAP13 model increase
to near 3000 J/kg this afternoon and evening across southeast NE
and southwest IA, with 0-6 km bulk shear ranging from 20 to 40
knots. Shear should be the lowest near the MO border and highest
in areas west of a line from Wayne to David City. The atmosphere
will remain quite moist today and tonight with PW values up to
near 1.5 inches. Heavy rain will be possible with many locations
getting 1 to 3 inches. Locally higher amounts will be possible.
Main severe threat is currently expected to be before 8 am today
and then again probably 4 pm to midnight tonight. Mid level height
falls should affect the area tonight, with shortwave energy
moving in from the southwest.

Pattern will remain active into Monday, possibly Tuesday. Chances
start to drop for Wednesday, then it looks drier from Thursday
into Sunday as the large scale pattern changes. Closed low sets up
over TX and OK, with main westerlies across the northern tier of
the US. A ridge at 500 mb should develop over the Four Corners
Region then try to build northeast toward our area by Sunday.

AFD shortened due to ongoing severe weather early this morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat May 23 2020

An MCS evolving over central NE will progress through portions of
eastern NE overnight into Sunday morning. KOFK is most likely to
be impacted by this system with variably gusty winds and potential
for MVFR to IFR ceilings and visibilities. KOMA and KLNK may
receive more of a glancing blow toward daybreak Sunday. Ahead of
the MCS, a strong low-level jet will result in LLWS at KOMA and
KLNK overnight. Another round of thunderstorms is expected late
Sunday afternoon and evening at KOMA and KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from this afternoon through Monday morning for
     NEZ042-050-065>068-078-088>093.

IA...Flash Flood Watch from this afternoon through Monday morning for
     IAZ079-080-090-091.

&&

DISCUSSION...Miller
AVIATION...Mead
Hazardous weather outlook, May 24, 3:25 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
425 AM CDT Sun May 24 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
425 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are moving through parts of the
area early this morning. Some of these are producing winds over
60 mph and hail. The storms should weaken and generally end mid
to late morning across the area.

New storm development is expected mid to late this afternoon and
into the evening. Storms could be severe, with large hail,
damaging winds and heavy rain. The area with the highest chance of
severe weather is generally southeast of a line from David City to
Onawa. The main window of time for severe weather later today
is from 4 pm to midnight. A flash flood watch is also in effect
for parts of eastern Nebraska and southwest Iowa from 4 pm today
until noon Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storms could continue to produce pockets of heavy rain overnight
and into Monday morning.

Thunderstorms could occur over parts of the area at times from
Monday afternoon into Wednesday, especially in southeast Nebraska
and southwest Iowa. At this time, the chance of organized severe
storms from Monday into Wednesday seems fairly low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon and evening.

In the hours before

Special weather statement, May 24, 3:16 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
416 AM CDT Sun May 24 2020

NEZ050-051-065-066-078-240945-
Saunders NE-Seward NE-Butler NE-Lancaster NE-Saline NE-
416 AM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANCASTER...
SEWARD...NORTHERN SALINE...SOUTHEASTERN BUTLER AND SOUTHWESTERN
SAUNDERS COUNTIES UNTIL 445 AM CDT...

At 415 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brainard to near Dorchester. Movement was
southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Northwestern Lincoln, Seward, Crete, Wahoo, David City, Milford,
Friend, Dorchester, Valparaiso, Beaver Crossing, Brainard, Weston,
Prague, Staplehurst, Garland, Pleasant Dale, Dwight, Bee, Ulysses and
Ceresco.

This includes Interstate 80 in Nebraska between mile markers 369 and
395.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern and east central Nebraska.

LAT...LON 4054 9737 4060 9737 4133 9716 4130 9652
      4049 9697
TIME...MOT...LOC 0915Z 321DEG 23KT 4118 9703 4067 9717

Albright
Local storm report, May 24, 3:17 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
417 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND GST     2 WNW WEST POINT        41.85N 96.74W
05/24/2020  M57 MPH          CUMING             NE   PUBLIC

            PUBLIC WEATHER STATION.

&&
Special weather statement, May 24, 3:35 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
435 AM CDT Sun May 24 2020

NEZ050>053-065>067-078-089-241000-
Saunders NE-Cass NE-Sarpy NE-Seward NE-Gage NE-Butler NE-
Lancaster NE-Douglas NE-Saline NE-
435 AM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SARPY...LANCASTER...
EASTERN SEWARD...SOUTHWESTERN DOUGLAS...NORTHEASTERN SALINE...
SOUTHEASTERN BUTLER...SAUNDERS...NORTHWESTERN GAGE AND WESTERN CASS
COUNTIES UNTIL 500 AM CDT...

At 434 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Wahoo to Crete. Movement
was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lincoln, Seward, Crete, Wahoo, Gretna, Waverly, Ashland, Milford,
Wilber, Hickman, Yutan, Bennet, Firth, Dorchester, Valparaiso, Mead,
Greenwood, Cortland, Brainard and Weston.

This includes Interstate 80 in Nebraska between mile markers 379 and
430.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern and east central Nebraska.

LAT...LON 4052 9721 4133 9695 4127 9617 4078 9643
      4078 9646 4072 9646 4044 9661
TIME...MOT...LOC 0934Z 282DEG 22KT 4125 9669 4064 9696

Albright
Local storm report, May 24, 4:07 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 AM     TSTM WND GST     1 WNW VALLEY            41.32N 96.37W
05/24/2020  M71 MPH          DOUGLAS            NE   OFFICIAL NWS OBS

&&
Local storm report, May 24, 4:10 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     TSTM WND GST     5 NW LINCOLN            40.87N 96.74W
05/24/2020  M68 MPH          LANCASTER          NE   PUBLIC

&&
Local storm report, May 24, 4:11 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
511 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     TSTM WND GST     LINCOLN                 40.82N 96.69W
05/24/2020  M51 MPH          LANCASTER          NE   OFFICIAL NWS OBS

&&

The radar

The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 24, 5:19 AM CST
Where
Shelby County, 0.52 mi W of Harlan
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.650, -95.340

Trained spotter estimated wind speeds at 71 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891087.